Hail, Cherokee
- When
- June 14, 2:30 AM CST to 2:32 AM CST
- Where
- Cherokee County, 1.67 mi WSW of Fielding
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.660, -95.830
An increasing low-level jet of 40 knots with terminus across northwest Iowa spurred development of thunderstorms during the early morning hours. 5 C/km resulting in modest elevated instability of 1000-1500 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An increasing low-level jet of 40 knots with terminus across northwest Iowa spurred development of thunderstorms during the early morning hours. Mid-level lapse rates were at best weakly unstable from 7-7.5 C/km resulting in modest elevated instability of 1000-1500 J/kg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 6:09 PM CST, 8 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 709 PM CDT Wed Jun 13 2018 .SHORT TERM...(This evening through Thursday) Issued at 358 PM CDT Wed Jun 13 2018 The focus of the short-term in the showers and thunderstorms expected into Thursday morning. Currently there is light stratiform rain over many portions of southeastern South Dakota with embedded thunderstorms over south central South Dakota. This area of precipitation is coincident with strong theta-E advection between 850 and 700 mb. Expect that this first area of showers and storms will slowly weaken as they continue to move east although at a few light showers will reach as far east as Hwy 71 in southwestern Minnesota and northwestern Iowa prior to sunset. The low level jet is expected to strengthen after sunset and with mid level lapse rates from 7 to 7.5 C and MUCAPEs between 1000-1500 J/kg, expect that storms will redevelop between the James River and Big Sioux River Valley between 06Z and 09Z. These storms will move to the east through Thursday morning and expected to be east of Spencer and Windom by noon. The effective shear is marginal due to the relatively high-based storms so not expecting these storms to be severe although some could contain small hail later tonight. Due to the high based nature of the storms, most rainfall will be light although local amounts of 0.25-0.5" are possible through Thursday morning. Finally not expecting widespread rain later tonight - rather storms should remain scattered through the morning with the most coverage expected across northwestern Iowa. Once the storms clear the area, skies should clear out within a couple of hours. West of I-29, skies are expected to be sunny much of the day while clouds may not clear out of southwestern Minnesota and northwestern Iowa until mid afternoon. With 925 mb temps exceeding 30 C west of I-29, highs are expected to rise into the low to mid 90s while more clouds keep highs in the mid 80s in southwestern Minnesota. Dew points will also be climbing during the day and by afternoon it will also feel humid resulting in heat indices in the upper 90s to near 100 in the Missouri Valley west of Yankton. Did not issue a heat advisory at this time but will need to be considered for tomorrow afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 358 PM CDT Wed Jun 13 2018 In the long term, the primary concern is the heat through Sunday. Once again the GFS and ECMWF are most consistent keeping the surface front generally west of I-29 through Sunday evening. The front does waver across portions of the Missouri and James Valleys Friday through Sunday because overnight convection may produce outflow which forces the front southeast overnight and then have it try to retreat back to the northwest during the day. What this means is that we are most confident about temperatures in northwestern Iowa, northeast Nebraska, and far southeast South Dakota where the front is least likely to move through. Confidence is lower north of I-90 in southwestern Minnesota and west of Hwy 81 in southeastern South Dakota. We are looking at highs in the 90s Friday to Sunday with mid 90s likely in far southeast South Dakota into portions of northwestern Iowa. With dew points the long term, the primary concern is the heat through Sunday. What is apparent is that the warm sector is likely to remain capped through Sunday with MLCIN exceeding 100 J/kg most days. North of the boundary, thunderstorms are possible. At this point, the best chance for storms both Friday night and Saturday night appears to be north of Hwy 14 and west of the James River where the cap weakens and frontal ascent will help parcels reach the LFC. With MLCAPES well above 2000 J/kg and bulk shear of 30 to 40 kts, severe storms will be possible although with confidence low as to whether storms will move as far south as Chamberlain and Huron, will not highlight this threat at this time. On Sunday a jet streak will move across the US-Canadian border with the right entrance region moving across the Dakotas into Minnesota Sunday night. The best divergence is generally north of Hwy 14 with forcing for ascent decreasing as on heads south and east toward Hwy 20. For this reason have the highest PoPs north of I-90 with much lower PoPs in northwestern Iowa. Much cooler weather is then expected to begin next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 709 PM CDT Wed Jun 13 2018 Convection associated with weak wave passing through the area will remain east of the TAF sites across northwest IA and southwest MN early this evening. Will be watching for redevelopment of thunderstorms later tonight around KFSD and KSUX as low-level jet as another weak wave moves northeast across the area. Conditions should remain VFR, with potential exception of a very brief dip to MVFR visibility within stronger cores, much beyond any mention at this time. In wake of later night convection, strengthening inversion suggests potential for some MVFR ceilings for part of the morning around KFSD, but at this time confidence remains low enough to maintain a scattered layer mention at those heights. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...Chapman
Hazardous Weather Outlook National Weather Service Sioux Falls SD 913 PM CDT Wed Jun 13 2018 SDZ038>040-050-052>055-057>061-063>065-068-069-150215- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme-Yankton- 913 PM CDT Wed Jun 13 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms are possible during the early morning hours Thursday east of the James River. Severe storms are not expected, but stronger storms may produce small hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A heat wave begins Thursday, lasting through the weekend. Widespread 90+ degree afternoon temperatures look likely with heat indices approaching 100. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-070-071-150215- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner- Lincoln SD-Clay SD-Union- 913 PM CDT Wed Jun 13 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will develop after 100 am mainly near and east of Interstate 29. A few storms will be capable of hail up to half dollar size. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A heat wave begins Thursday, lasting through the weekend. Widespread 90+ degree afternoon temperatures look likely with heat indices approaching 100. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 08:30 UTC.
6 flash flood, 2 hail. Local standard time, as filed.
Torrential rainfall was localized across parts of northwest Iowa. Hartley measured 6 to 6.5 inches rainfall in just 2 to 3 hours, which produced widespread flooding within the city and water overrunning U.S. Highway 18 two miles east of Hartley. Numerous basements were inundated with water, which stood from 1 to 3 feet in depth in much of town.
One to two inches of rainfall in an hour caused significant street flooding in Spencer.
Rainfall of 6 to 6.5 inches resulted in significant flooding through much of Hartley with water standing up to 3 feet in depth. Storm sewers backed up all over town, with water encroaching into many basements.
Heavy rainfall from 3 to 6 inches fell in the Little Floyd river basin in two to three hours, with 5.90 near Sanborn. Flash flooding resulted along the Little Floyd River, including a couple feet of water crossing Oak Hill Avenue south of 330th St.
Rainfall from 2 to 5 inches in the Wolf Creek watershed produced a flash flood along Wolf Creek from near the Sheldon Country Club to the confluence with the Floyd River near Sheldon. Water flowed over old highway 60 north of Hills Park just north of Sheldon.
Rainfall of 5.00 inches was reported at Webb in a couple hours, taking water over most roadways in and near Webb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764507, 764508, 764502, 764503, 764504, 764509, 764505, 764506.